New Mexico, 2020

Damaging Wind in New Mexico, June 11, 2020

June 11, 2020 · NWS EPZ · 1 event in 1 county or zone

A mid-level high was located over Texas which brought up some moisture into southern New Mexico. An upper disturbance was moving out of southern Arizona which triggered a severe thunderstorm around the Deming area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A mid-level high was located over Texas which brought up some moisture into southern New Mexico. An upper disturbance was moving out of southern Arizona which triggered a severe thunderstorm around the Deming area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 11, 4:28 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 4:28 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
528 PM MDT Thu Jun 11 2020

...Updated for 00Z TAF cycle...

.AVIATION...00Z TAF CYCLE
Isolated to scattered thunderstorms will continue through the
early evening hours. The biggest threats for thunderstorms over
the next couple of hours will be KELP and KLRU. Thunderstorms will
be clearing out of the KTCS area shortly. Initially our skies will
be partly cloudy, but by midnight we will see mostly clear skies
with unlimited ceilings. On Friday we will continue to see a
chance for thunderstorms, but the main threat will be west of the
Rio Grande. By Friday afternoon we could see some high ceilings of
BKN250 with lower ceilings of BKN040 in and near the isolated
thunderstorms. Like today, the thunderstorms tomorrow could create
some gusty outflow winds which could quickly shift wind direction
and speed.

&&

.PREV DISCUSSION...321 PM MDT Thu Jun 11 2020...

.SYNOPSIS...
Scattered showers and thunderstorms will continue to affect areas,
especially north and east of Las Cruces and El Paso, through this
afternoon and evening, with isolated thunderstorms persisting into
the evening hours. Southeasterly winds will continue through the
weekend, but some drier air will work into the area, pushing the
focus for thunderstorms into southwestern New Mexico through the
weekend. The focus for isolated thunderstorms may spread back to
the east early next week, with drier and warmer air taking over
after Wednesday or Thursday.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
Showers and thunderstorms linger through the evening and early
overnight hours. Lightning, gusty winds, moderate rain, and
perhaps small hail will be the primary threats. Much of the
activity should diminish and weaken by Midnight but a few very
isolated storms cannot be ruled out. Moisture will continue
across western and northern portions of the region Friday with
more chances for isolated to scattered showers and thunderstorms.
NAM3KM, HRRR, and even ECM agree on scattered thunderstorms across
northern and western areas during the midday to afternoon hours
so bumped up POPs a bit especially north. Similar threats are
possible with any stronger storms that develop: lightning, strong
gusty winds, moderate to heavy rain, and small hail. Temperatures
will rise into the mid 90 most locations on Friday with continued
mildly breezy southeast winds outside of thunderstorm outflow.

&&

.LONG TERM...
The subtropical ridge recenter itself south of El Paso on Friday,
with a ridge axis extending to the northeast towards the Texas
Panhandle. Meanwhile, deep troughing will remain in place over the
west coast. At the surface, high pressure will extend across east
Texas, with northeasterly winds along the Texas coast cutting off
Gulf of Mexico moisture from our area. So, despite southeast
surface winds persisting through the weekend, dewpoints will drop
into the upper-20s to lower-30s over areas east of the Rio Grande
beginning Friday.

A narrow area of dewpoints in the 40s to around 50 will persist
near and west of the Continental Divide, co-located with weak
mid-level moisture along the western edge of the ridge. Weak
shortwave troughs grazing the area will help trigger isolated to
scattered thunderstorms each afternoon over southwestern New
Mexico through the weekend. Localized strong downburst winds will
continue to be the main threat from any thunderstorms.

Some returning moisture from the Gulf of Mexico and weakening of
the ridge axis will allow for isolated thunderstorms to spread
eastward early next week. Drier air will attempt to work in from
the west by late in the week.

25-Hardiman

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms expected across
the Gila and southwest New Mexico through the weekend, in addition
to the Sacramento mountains at times. Gusty winds and lightning
will be the primary threats with this activity. Winds remain out
of the S/SE through the weekend as well with breezy conditions at
times (15-25 mph). Temperatures remain seasonable, mixing heights
10-15Kft area wide, and ventilation Very Good to Excellent through
this weekend. Storm chances and hence lingering low level
moisture increase min RH into the 20s % across area mountains and
10-15% across the lowlands.

35-DeLizio

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  95  70  95 /  40   0   0   0
Sierra Blanca           64  90  63  89 /  30   0   0   0
Las Cruces              64  94  64  92 /  30   0   0   0
Alamogordo              62  93  64  95 /  40  20   0   0
Cloudcroft              48  70  49  71 /  40  30   0   0
Truth or Consequences   63  91  64  92 /  40  30  20   0
Silver City             61  86  61  86 /  40  30  30  20
Deming                  64  95  62  94 /  20  10  10   0
Lordsburg               66  94  67  94 /  20  20  20  20
West El Paso Metro      72  95  71  95 /  40   0   0   0
Dell City               64  95  62  95 /  30   0   0   0
Fort Hancock            69  96  66  96 /  40   0   0   0
Loma Linda              67  89  64  89 /  40   0   0   0
Fabens                  71  96  68  96 /  40   0   0   0
Santa Teresa            66  94  67  95 /  30   0   0   0
White Sands HQ          69  93  68  93 /  40   0   0   0
Jornada Range           63  92  62  92 /  40  10   0   0
Hatch                   62  93  63  94 /  40  20   0   0
Columbus                65  95  66  95 /  20   0   0   0
Orogrande               65  93  65  93 /  40   0   0   0
Mayhill                 52  80  52  82 /  40  30   0   0
Mescalero               51  80  52  82 /  40  40   0   0
Timberon                50  78  50  79 /  40  20   0   0
Winston                 51  85  53  85 /  40  50  30  20
Hillsboro               58  91  58  92 /  40  30  20  10
Spaceport               59  91  60  92 /  40  20   0   0
Lake Roberts            54  87  54  87 /  40  40  30  20
Hurley                  61  89  60  89 /  20  20  20  20
Cliff                   54  93  58  93 /  20  30  20  20
Mule Creek              60  90  60  90 /  20  20  20  20
Faywood                 60  90  60  89 /  30  20  20  10
Animas                  62  96  63  95 /  10  20  20  20
Hachita                 60  94  63  94 /  20  20  20  20
Antelope Wells          62  95  64  94 /  20  20  20  20
Cloverdale              62  91  62  90 /  10  20  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/15
Hazardous weather outlook, Jun 11, 10:16 AM MST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1116 AM MDT Thu Jun 11 2020

NMZ401>417-TXZ418>424-121730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1116 AM MDT Thu Jun 11 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated storms west and scattered east will develop this
afternoon with the main threat isolated strong gusty winds and
dangerous lightning. Activity lingers into the evening and early
overnight but should diminish by Midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms remain the focus across the
Gila Region and southwest New Mexico Friday through the weekend. A
little bit of uncertainty remains in regards to the exact
placement of thunderstorm activity early next week, but at least
an isolated chance will remain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 11, 1:43 PM MST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
243 PM MDT Thu Jun 11 2020

NMZ412>415-417-112130-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
243 PM MDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
330 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Sunspot or along US-54 south of Alamogordo,
moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamogordo, White Sands National Monument, Holloman Air Force Base,
Boles Acres and Oliver Lee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 10589 3251 10612 3290 10617 3289 10582
TIME...MOT...LOC 2042Z 182DEG 15KT 3260 10598

DENNHARDT
Special weather statement, Jun 11, 2:10 PM MST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
310 PM MDT Thu Jun 11 2020

NMZ412-414-112200-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
310 PM MDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alamogordo, moving north at 30 mph.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Tularosa, Alamogordo, Bent, Burro Flats and La Luz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3284 10585 3283 10604 3317 10629 3324 10589
TIME...MOT...LOC 2109Z 174DEG 26KT 3293 10597

DENNHARDT
Special weather statement, Jun 11, 2:11 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
311 PM MDT Thu Jun 11 2020

NMZ409-412-112200-
Central Tularosa Basin NM-Sierra County Lakes NM-
311 PM MDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Northrup Landing, moving north at 20 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Salinas Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10637 3339 10635 3308 10655 3308 10672
      3348 10677 3348 10638
TIME...MOT...LOC 2111Z 194DEG 16KT 3318 10664

DENNHARDT
Special weather statement, Jun 11, 3:04 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
404 PM MDT Thu Jun 11 2020

NMZ408-409-112230-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
404 PM MDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cuchillo, moving north at 20 mph along Interstate 25 north of Truth
or Consequences.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Monticello, Cuchillo, Truth or Consequences, San Miguel, City of
Elephant Butte, Rock House, North Monticello Point, Alamosa Canyon,
Williamsburg, Elephant Butte Lake, Las Placitas, Lost Canyon, Rock
Canyon, Hot Springs Landing, Lakeshore Highlands, Upper Palomas
Canyon, Ash Canyon and South Monticello Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 10693 3310 10722 3315 10749 3348 10745
TIME...MOT...LOC 2203Z 196DEG 20KT 3322 10735

DENNHARDT
Special weather statement, Jun 11, 5:37 PM MST, 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
637 PM MDT Thu Jun 11 2020

NMZ407-409-410-120100-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
637 PM MDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA...
NORTHEASTERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 700 PM
MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Nutt, moving northeast at 20 mph.

Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Hatch, Salem and Uvas Valley.

LAT...LON 3248 10729 3248 10746 3275 10742 3269 10710
TIME...MOT...LOC 0037Z 209DEG 16KT 3254 10737

DENNHARDT
Special weather statement, Jun 11, 6:04 PM MST, 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
704 PM MDT Thu Jun 11 2020

NMZ410-411-120145-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
704 PM MDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND CENTRAL
DONA ANA COUNTIES UNTIL 745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rincon, moving northeast at 15 mph.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Hatch, Leasburg, Rincon, Las Cruces, Jornada Range, Radium Springs,
NMSU Main Campus, Dona Ana, Salem, Garfield, Mesilla, Fairacres,
Organ, Talavera, East Mesa, Picacho, Portions of Jornada Experimental
Range, Uvas Valley, Hill and Northeast Las Cruces.

This includes Interstate 10 in New Mexico between mile markers 112
and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3254 10654 3227 10666 3220 10728 3278 10729
      3278 10689 3283 10688 3290 10670
TIME...MOT...LOC 0104Z 236DEG 11KT 3255 10706

DENNHARDT

The radar

The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luna

When
June 11, 6:36 PM MST to 6:40 PM MST
Where
Luna County, 0.69 mi N of (Dmn)deming Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.260, -107.720

A wind gust of 59 mph was reported at the Deming Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905392.